Don’t Let a Pet Drug Overdose Ruin the High of the Holiday Season
Pet Toxicology Experts Warn of the Dangers of Ingesting Unknown Guest Medications
Many diligent animal lovers “pet proof” their homes, making sure medications and other potential toxins are out of reach of inquisitive snouts. This time of year, however, those same people welcome guests into their homes, or take their pets with them when they visit friends and relatives for the holidays. These unexpected guests may be exciting to pets and family alike, but their medications – even over-the-counter supplements — can be deadly to your four-legged household members. In fact, they could also pose a threat to any children and other vulnerable people living in the home.
“While you may know exactly what types of medications are in your home, that probably isn’t the case in other people’s houses,” said Dr. Renee Schmid, a senior veterinary toxicologist at Pet Poison Helpline®. “During the holidays, many people host family and friends, and often these visitors bring their personal medications and supplements with them. We may also take our pets with us to other homes during the holidays, and it is possible that our pets can come in contact with dangerous materials that the hosts may not be aware are dangerous to pets.”
Each November and December the toxicology experts at Pet Poison Helpline® see an uptick in accidental human medication poisonings by pets, coinciding with two of the biggest family holidays of the year. This Thanksgiving and Christmas, pet owners are being advised to be extra vigilant when pets have access to guest’s luggage, purses, backpacks, and other containers that could have human medications hiding inside. This isn’t a hypothetical warning – just ask Jasper the 11-year-old Bichon Frise who decided to investigate a visiting friend’s ice chest.
“We recently had a guest come to our home in Oregon with a cooler that contained food items and medication that needed to be refrigerated,” explained Bob Heller, who has homes in both Oregon and Tucson, Ariz. “Apparently they also had a bottle of vitamin D3 inside the six-pack-sized container. Jasper is a big food scrounger. I’m sure he thought ‘Oh, this cooler smells like food’ and he dove in. The food and medication had been taken out, but the vitamins were still inside. I warn people he will get into anything with food inside of it, and apparently he did!”
It wasn’t until Jasper started acting tired and displaying unusual behaviors several days later that Heller realized something was wrong.
“Jasper started getting very lethargic,” said Heller. “He normally devours his food, but he stopped eating and I thought ‘this is not my dog.’ We knew he had found and gotten into vitamin D3 but thought nothing of it at the time because it is just a supplement. Who knows how many he ate, but there were several strewn on the floor, some partially chewed.”
Heller consulted with his regular veterinarian in Tucson who advised him that Jasper needed an immediate full blood panel at a facility that could have same-day results. Heller started calling local veterinarians and animal hospitals, who advised him to take Jasper to the Veterinary Referral Center of Central Oregon (VRCCO). There he was told to immediately call Pet Poison Helpline®.
“They were extremely helpful,” added Heller. “I would have never known that vitamin supplements could be so dangerous to pets, and they consulted with VRCCO regarding toxicity and treatment. I definitely have Pet Poison Helpline®’s number saved in my phone now.”
“Vitamin D3 poisoning can result in elevations to blood calcium levels,” explained Dr. Schmid. “This elevation may cause mineralization to tissues and organs throughout the body, with the kidneys being one of the most concerning. Acute kidney failure can occur if this increase in calcium is not treated quickly.”
The veterinary team began immediate evaluation and treatment based on the Helpline’s recommendations. The suspected dose Jasper ingested put him at risk for hypercalcemia and renal impairment. Based on the clinical signs that Jasper was presenting with, including vomiting, anorexia excessive water consumption/urination, the team evaluated bloodwork including a chemistry panel in order to check phosphorus, calcium and renal values. Unfortunately, Jasper’s bloodwork showed an increase in blood calcium levels, so a medication was given to decrease his calcium levels. IV fluids were administered to provide protection to the kidneys. Jasper had to stay in the hospital two nights but has since returned home healthy.
Other dangerous items can make their way into your home in unexpected ways. When Will Seawell took his dog Nugget to visit his in-laws recently, he had no idea that something dangerous would make its way back when they returned home.
“We were visiting my wife’s parents, and we took Nugget with us,” said Seawell, whose family lives in Whitsett, NC, just outside of Greensboro. “While we were there, her dad gave her a cart for our house that Nugget seemed very interested in once we got it back home. It turns out, there was inhaler medication stuck to the bottom of the cart and Nugget found it. He started acting a little weird — energetic but tired at the same time. His heart rate really went up and he started walking sideways. When we investigated, we found he had chewed through two capsules” containing ipratropium bromide and albuterol sulfate, two ingredients used in inhalers to treat or prevent bronchospasm.
“Albuterol has a very narrow safety margin and can cause acute cardiovascular signs including tachycardia, hypotension or hypertension and arrhythmias,” warns Dr. Schmid. “Central nervous system signs, including agitation and restlessness or lethargy, and gastrointestinal upset, mainly vomiting, can develop. Severe hypokalemia and hyperthermia can also occur. This exposure had the potential to be deadly.”
Seawell called his regular veterinarian, who said they weren’t equipped to handle that type of case and suggested he call Pet Poison Helpline®. After consultation with the toxicology experts at the Helpline, he was referred to Blue Pearl Pet Hospital in Durham. After two days of care, including IV fluids, sedation and monitoring his heart rate and rhythm using an ECG (electrocardiogram), Nugget was able to return home happy and healthy.
“Pets will look for surprises and treats throughout your home this holiday season, not just under the tree or in the kitchen,” added Dr. Schmid. “If you have visitors, make sure their medications and other dangerous items are kept out of reach. If you’re visiting a new location with your pet, try to keep them in your sight. It only takes a few minutes for them to get into a potentially deadly situation.”
Pet Poison Helpline® created Toxin Tails to educate the veterinary community and pet lovers on the many types of poisoning dangers facing pets, both in and out of the home. All the pets highlighted in Toxin Tails have been successfully treated for the poisoning and fully recovered.
About Pet Poison Helpline®
Pet Poison Helpline®, an animal poison control center based in Minneapolis, is available 24 hours, seven days a week for pet owners and veterinary professionals who require assistance treating a potentially poisoned pet. The veterinarians and board-certified toxicologists provide treatment advice for poisoning cases of all species, including dogs, cats, birds, small mammals, large animals and exotic species. As the most cost-effective option for animal poison control care, Pet Poison Helpline®’s fee of $85 per incident includes follow-up consultations for the duration of the poison case. Pet Poison Helpline® is available in North America by calling 800-213-6680. Additional information can be found online at www.petpoisonhelpline.com.